Skip to main content
Log in

On polynomials with given Hilbert function and applications

  • Published:
Collectanea Mathematica Aims and scope Submit manuscript

Abstract

Using Macaulay’s correspondence we study the family of Artinian Gorenstein local algebras with fixed symmetric Hilbert function decomposition. As an application we give a new lower bound for the dimension of cactus varieties of the third Veronese embedding. We discuss the case of cubic surfaces, where interesting phenomena occur.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Alexander, J., Hirschowitz, A.: Polynomial interpolation in several variables. J. Alg. Geom. 4(2), 201–222 (1995)

    MathSciNet  MATH  Google Scholar 

  2. Bernardi, A., Brachat, J., Mourrain, B.: A comparison of different notions of ranks of symmetric tensors. Linear Algebra Appl. 460, 205–230 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  3. Bernardi, A., Ranestad, K.: On the cactus rank of cubics forms. J. Symb. Comput. 50, 291–297 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  4. Buczyńska, W., Buczyński, J.: Secant varieties to high degree Veronese reembeddings, catalecticant matrices and smoothable Gorenstein schemes. J. Algebr. Geom. 23(1), 63–90 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  5. Casnati, G., Notari, R.: On the irreducibility and the singularities of the Gorenstain locus of the punctual Hilbert scheme of degree 10. J. Pure Appl. Algebra 215(6), 1243–1254 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  6. Casnati, G., Notari, R.: A structure theorem for 2-stretched Gorenstein algebras. J. Commut. Algebra. 8(3), 295–335 (2016)

  7. Casnati, G., Jelisiejew, J., Roberto, N.: Irreducibility of the Gorenstein loci of Hilbert schemes via ray families. Algebr. Number Theory 9(7), 1525–1570 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  8. Dolgachev, I.V.: Classical Algebraic Geometry: A Modern View. Cambridge University Press, Cambridge (2012)

    Book  MATH  Google Scholar 

  9. Emsalem, J.: Géométrie des points épais. Bull. Soc. Math. Fr. 106(4), 399–416 (1978)

    Article  MathSciNet  MATH  Google Scholar 

  10. Iarrobino, A.: Associated graded algebra of a Gorenstein Artin Algebra. Mem. Am. Math. Soc. 107(514) (1994) Am. Math. Soc. Provid

  11. Iarrobino, A.: Inverse system of a symbolic power. II. The waring problem for forms. J. Algebra 174(3), 1091–1110 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  12. Iarrobino, A., Kanev, V.: Power Sums, Gorentein Algebras and Determinantal Loci, Lecture Notes in Mathematics, vol. 1721. Springer, Berlin (1999)

  13. Jelisiejew, J.: Classifying Local Artinian Gorenstein Algebras. Collect. Math. 68(1), 101–127 (2017)

  14. Macaulay, F.S.: Some properties of enumeration in the theory of modular systems. Proc. Lond. Math. Soc. S2–26(1), 531–555 (1927)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

JJ and KR thank Jarosław Buczyński for fruitful discussions and the Homing Plus programme of Foundation for Polish Science, co-financed from European Union, Regional Development Fund for partial support of their mutual visits. PMM thanks Anthony Iarrobino and Jerzy Weyman for the invitation and hospitality at Northeastern University, and is grateful to Anthony Iarrobino for having introduced him to this subject and for very fruitful discussions. He also thanks James Adler for help with language. AB was partially supported by Project Galaad of INRIA Sophia Antipolis Méditerranée, France, Marie Curie Intra-European Fellowships for Carrer Development (FP7-PEOPLE-2009-IEF): “DECONSTRUCT”, GNSAGA of INDAM, Mathematical Department Giuseppe Peano of Turin, Italy, and Politecnico of Turin, Italy. JJ is a doctoral fellow at the Warsaw Center of Mathematics and Computer Science financed by the Polish program KNOW and by Polish National Science Center, Project 2014/13/N/ST1/02640 and a member of “Computational complexity, generalised Waring type problems and tensor decompositions” Project within “Canaletto”, the executive program for scientific and technological cooperation between Italy and Poland, 2013-2015. PMM was partially supported by Fundação para a Ciência e Tecnologia, Projects “Geometria Algébrica em Portugal”, PTDC/MAT/099275/2008, “Comunidade Portuguesa de Geometria Algébrica”, PTDC/MAT-GEO/0675/2012, and sabbatical leave Grant SFRH/BSAB/1392/2013, by CIMA—Centro de Investigação em Matemática e Aplicações, Universidade de Évora, Projects PEst-OE/MAT/UI0117/2011 and PEst-OE/MAT/UI0117/2014, and by Fundação de Amparo à Pesquisa do Estado de São Paulo, Grant 2014/12558–9. KR was supported by the RCN Project No 239015 “Special Geometries”.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Pedro Macias Marques.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Bernardi, A., Jelisiejew, J., Marques, P.M. et al. On polynomials with given Hilbert function and applications. Collect. Math. 69, 39–64 (2018). https://doi.org/10.1007/s13348-016-0190-2

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s13348-016-0190-2

Keywords

Mathematics Subject Classification

Navigation